Indiana, 2019

Tornado and Damaging Winds in Indiana, May 23, 2019

May 23, 2019 · NWS IWX · 58 events in 16 counties and zones

A MCS tracked east-northeast from east-central MO/central IL Wednesday evening (May 22) through the IWX CWA early Thursday morning (May 23). Widespread wind gusts of 50-60 mph, with embedded channeled microburst gusts in excess of 70 mph, occurred with associated bowing segments.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
58

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A MCS tracked east-northeast from east-central MO/central IL Wednesday evening (May 22) through the IWX CWA early Thursday morning (May 23). Widespread wind gusts of 50-60 mph, with embedded channeled microburst gusts in excess of 70 mph, occurred with associated bowing segments.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 23, 1:52 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, May 23, 1:52 AM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
252 AM EDT Thu May 23 2019

.SYNOPSIS...
Issued at 1212 AM EDT Thu May 23 2019

Dry and mild conditions during the early overnight will give way
to showers and thunderstorms from west to east between 3 AM EDT
and 7 AM EDT this morning. Some storms could be strong to severe
overnight into early Thursday morning with hail, gusty winds and
locally heavy rainfall. Drier conditions then return Thursday
afternoon into Thursday night. High temperatures this afternoon
will reach into mid 70s to low 80s. Friday into the upcoming
holiday weekend will then feature near normal temperatures and
periodic chances for showers and thunderstorms.

&&

.SHORT TERM...(Today and Tonight)
Issued at 240 AM EDT Thu May 23 2019

Strong bowing segments were upstream over Illinois ahead of a
cold front where wind gust reports were close to 70 mph which
matched the forward speed of the returns in the Springfield area.
Given the radar returns and a very distinguished rear inflow
notch, fast storm movement and the likelihood of cell mergers,
have coordinated with the SPC and added severe mention to the
forecast given a good chance for a watch. There is a good chance
for severe wind gusts, especially west of Highway 31 all of the
way to the Mich line. Organized convection is still expected east
of Highway 31 where wind gusts to or above 50 mph are possible. A
large cell merger had taken place about 240 EDT southwest of IKK
bring an greater likelihood for severe storms into the Laporte
County area. Storms will move through rapidly and should clear the
area by late morning.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 240 AM EDT Thu May 23 2019

For Friday through the middle of next week, the pattern will
remain active north of the upper ridge with periodic chances for
showers and storms. Precipitable water values will be above 1.5
inches and times and bring the potential for heavy rain,
especially if cell train. Highs should be around 80 to 85 most if
not all days through next week Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1212 AM EDT Thu May 22 2019

Widespread showers and thunderstorms from north central Illinois
into eastern Missouri will shift east across northern Indiana
during the overnight hours. Upstream storms should gradually
congeal into larger convective complex as it enters northwest
Indiana after 08Z with a threat of strong/severe storms and
associated wind/hail potential. Instability gradient would appear
to favor areas generally along and south of Route 30 for greatest
severe threat overnight. Have not made much timing to previous
timing in TAFs, with 08Z-11Z TSRA mention at KSBN and 09Z-12Z at
KFWA. Did also include a mention of stronger westerly wind gusts
to 35-40 knots in association with stronger storms at KFWA.
Strong winds aloft should allow for steady eastward progression of
possible congealed convective complex, taking bulk of stronger
storms into northwest Ohio after 10Z or 11Z. Will also continue
mention of LLWS overnight with strongest southwesterly low level
jet of 45 to 50 knots at 2000 ft. Remainder of the short term
period should be quiet, with westerly winds and gusts to around 20
knots across northern Indiana during the day Thursday as frontal
boundary sags south of the terminals. Focus for additional shower
and storm activity on Thursday should remain across southern
Indiana/Ohio.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili/Steinwedel
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 23, 2:21 AM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
321 AM EDT Thu May 23 2019

INZ027-034-MIZ077>081-OHZ001-002-004-005-015-016-024-025-240730-
Adams-Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
321 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Strong to possibly severe storms with wind gusts above 50 mph will
move across the area early this morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic chances for showers and thunderstorms will continue for
much of the Friday night through Tuesday period. Locally heavy
rainfall will be possible at times, along with the potential of
isolated strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003>009-012>018-020-022>026-032-033-240730-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Grant-Blackford-
321 AM EDT Thu May 23 2019 /221 AM CDT Thu May 23 2019/

...SEVERE THUNDERSTORM WATCH 216 IN EFFECT UNTIL 10 AM EDT /9 AM
CDT/ THIS MORNING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic chances for showers and thunderstorms will continue for
much of the Friday night through Tuesday period. Locally heavy
rainfall will be possible at times, along with the potential of
isolated strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed early this morning.

LMZ043-046-240730-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
321 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Strong storms will move across the nearshore waters early this
morning with wind gusts greater than 40 knots possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic chances of thunderstorms can be expected through Memorial
Day and may bring gusty winds along with hazards to small craft.

The radar

The Northern Indiana radar (KIWX), 51 km away, was scanning. The volume nearest the first event began at 08:15 UTC.

Open the radar archive at this moment

Event by event

57 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
May 23, 3:15 AM EST to 3:16 AM EST
Where
St. Joseph County, 0.86 mi NE of Lakeville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.530, -86.270

Two one to two diameter healthy trees were blown down.

Thunderstorm Wind, St. Joseph

When
May 23, 3:15 AM EST to 3:16 AM EST
Where
St. Joseph County, 2.81 mi S of South Bend
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.630, -86.240

A two foot diameter tree was uprooted and fell onto three cars, crushing them.

Thunderstorm Wind, St. Joseph

When
May 23, 3:20 AM EST to 3:21 AM EST
Where
St. Joseph County, 2.76 mi N of Woodland
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.610, -86.180

Large trees were blown down at the Ferrisville cemetery at the corner of Kern and US 331. Power lines were also down in the area.

Thunderstorm Wind, St. Joseph

When
May 23, 3:20 AM EST to 3:21 AM EST
Where
St. Joseph County, 2.14 mi SSW of Mishawaka
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.640, -86.180

Trees and power lines were blown down across the east side of Mishawaka along US 331 and Bremen Highway.

Thunderstorm Wind, St. Joseph

When
May 23, 3:20 AM EST to 3:21 AM EST
Where
St. Joseph County, 1.72 mi NW of Sportsman Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.720, -86.140

Large tree was blown down across the road at US 331 and Cleveland Road.

Thunderstorm Wind, Fulton

When
May 23, 3:20 AM EST to 3:21 AM EST
Where
Fulton County, 0.69 mi N of Lake Manitou
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.060, -86.200

A trained spotter reported numerous trees and power lines were down in the area. One of these trees, roughly one to two foot diameter, was blown down onto a car.

Thunderstorm Wind, Fulton

When
May 23, 3:20 AM EST to 3:21 AM EST
Where
Fulton County, 0.69 mi S of Rochester
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.060, -86.220

A trained spotter reported trees were blown down onto power lines.

Thunderstorm Wind, Fulton

When
May 23, 3:20 AM EST to 3:21 AM EST
Where
Fulton County, 0.52 mi E of Rochester
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.070, -86.210

A trained spotter reported a large two to three foot diameter tree was downed near Duke Energy.

Thunderstorm Wind, Marshall

When
May 23, 3:20 AM EST to 3:21 AM EST
Where
Marshall County, 3.79 mi SW of Argos
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.190, -86.300

The public reported a six to twelve inch diameter tree limb was blown down onto a home.

Thunderstorm Wind, Marshall

When
May 23, 3:20 AM EST to 3:21 AM EST
Where
Marshall County, 0.69 mi N of Argos
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.240, -86.250

The public reported numerous trees down in the area. A large wooded playset was tossed several yards.

Thunderstorm Wind, Cass

When
May 23, 3:23 AM EST to 3:24 AM EST
Where
Cass County, 0.52 mi W of Logansport
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -86.360

Emergency management officials relayed numerous reports of damage to trees, structures and vehicles around Logansport.

Thunderstorm Wind, Cass

When
May 23, 3:23 AM EST to 3:24 AM EST
Where
Cass County, 0.87 mi NW of Logansport
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.760, -86.360

An off duty NWS employee reported one to three foot diameter trees were blown down onto a house on High Street. The home sustained roof damage.

Thunderstorm Wind, Fulton

When
May 23, 3:25 AM EST to 3:26 AM EST
Where
Fulton County, 0.52 mi W of Rochester Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.070, -86.190

A trained spotter reported damage to the roof of an auto body shop.

Thunderstorm Wind, Marshall

When
May 23, 3:28 AM EST to 3:29 AM EST
Where
Marshall County, 2.19 mi ESE of Bourbon
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.290, -86.080

The public reported a tree was blown down onto US-30, east of Bourbon.

Thunderstorm Wind, Kosciusko

When
May 23, 3:29 AM EST to 3:30 AM EST
Where
Kosciusko County, 0.86 mi NW of Mentone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.180, -86.040

Thunderstorm Wind, Elkhart

When
May 23, 3:30 AM EST to 3:31 AM EST
Where
Elkhart County, 0.69 mi N of Wakarusa
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.540, -86.020

A trained spotter reported a very large tree was blown down.

Thunderstorm Wind, Elkhart

When
May 23, 3:35 AM EST to 3:36 AM EST
Where
Elkhart County, 3.79 mi SSW of Bristol
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.670, -85.850

Severe one to two foot diameter trees were blown down across the area.

Thunderstorm Wind, Huntington

When
May 23, 3:35 AM EST to 3:36 AM EST
Where
Huntington County, 0.87 mi SE of Mt Etna
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
40.740, -85.560

The public reported structural damage to a pump house. Several large, healthy trees from two to four feet were uprooted with several limbs blown down.

Thunderstorm Wind, Kosciusko

When
May 23, 3:37 AM EST to 3:38 AM EST
Where
Kosciusko County, Palestine
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.180, -85.950

An off duty NWS employee reported several trees ranging from one to three feet in diameter, were downed or snapped in half at a residence. One of the trees fell onto a home, causing roof damage.

Thunderstorm Wind, Kosciusko

When
May 23, 3:37 AM EST to 3:38 AM EST
Where
Kosciusko County, 1.56 mi E of Warsaw
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.230, -85.800

Local fire officials reported roof damage to the Economy Lodge on the east side of Warsaw. Numerous trees were reported down in both Warsaw and Winona Lake.

Thunderstorm Wind, Kosciusko

When
May 23, 3:37 AM EST to 3:38 AM EST
Where
Kosciusko County, 0.52 mi E of Monoquet
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.280, -85.860

An off duty NWS employee reported a one foot diameter blue spruce tree was partial uprooted.

Thunderstorm Wind, Kosciusko

When
May 23, 3:37 AM EST to 3:38 AM EST
Where
Kosciusko County, 1.7 mi ENE of Leesburg
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.340, -85.820

An off duty NWS employee reported a healthy two foot diameter tree limb was blown down onto a power line.

Thunderstorm Wind, Kosciusko

When
May 23, 3:37 AM EST to 3:38 AM EST
Where
Kosciusko County, 0.52 mi E of Monoquet
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.280, -85.860

A off duty NWS employee estimated winds to 60 mph.

Thunderstorm Wind, Kosciusko

When
May 23, 3:40 AM EST to 3:41 AM EST
Where
Kosciusko County, 1.25 mi ESE of Barbee
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.290, -85.700

An off duty NWS employee reported a large trees was blown down onto northbound State Route 13, blocking traffic.

Thunderstorm Wind, Elkhart

When
May 23, 3:45 AM EST to 3:46 AM EST
Where
Elkhart County, 0.52 mi W of Benton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.520, -85.780

The public reported four to six inch diameter tree limbs were blown down.

Thunderstorm Wind, Kosciusko

When
May 23, 3:45 AM EST to 3:46 AM EST
Where
Kosciusko County, 0.52 mi E of Warsaw
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.230, -85.820

The public reported tree branches were blown down with the top portion of a chimney being blown off the roof.

Thunderstorm Wind, Kosciusko

When
May 23, 3:46 AM EST to 3:47 AM EST
Where
Kosciusko County, 2.76 mi N of North Webster
Measured
53 kt (61 mph) measured gust
Reported by
Official NWS Observations
Coordinates
41.360, -85.700

A 61 mph wind gust was recorded at the NWS Northern Indiana office.

Thunderstorm Wind, Lagrange

When
May 23, 3:48 AM EST to 3:49 AM EST
Where
Lagrange County, 2.48 mi SW of Shipshewana Fld Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -85.640

A large silo was blown partially down at Heritage Creamery.

Thunderstorm Wind, Whitley

When
May 23, 3:48 AM EST to 3:49 AM EST
Where
Whitley County, 1.48 mi SSE of Washington Center
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.030, -85.510

The public reported an anchored play set was flipped upside down with several small tree limbs being blown down.

Thunderstorm Wind, Lagrange

When
May 23, 3:50 AM EST to 3:51 AM EST
Where
Lagrange County, 1.7 mi WNW of Topeka
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.540, -85.580

The public reported a few trees and power lines were blown down.

Thunderstorm Wind, Lagrange

When
May 23, 3:55 AM EST to 3:56 AM EST
Where
Lagrange County, 1.69 mi WSW of Howe
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.710, -85.450

Local media reported numerous trees were snapped or uprooted west of Howe along County Road West 450 North.

Thunderstorm Wind, Lagrange

When
May 23, 3:55 AM EST to 3:56 AM EST
Where
Lagrange County, 0.69 mi N of Howe
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.730, -85.420

Local media reported dugouts at a nearby ball field were destroyed.

Thunderstorm Wind, Lagrange

When
May 23, 3:55 AM EST to 3:56 AM EST
Where
Lagrange County, 1.47 mi NNE of Howe
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.740, -85.410

Local media reported a barn was destroyed on North County road 100 East between East 600 North and East 700 North.

Thunderstorm Wind, Noble

When
May 23, 3:55 AM EST to 3:56 AM EST
Where
Noble County, Wolflake
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.330, -85.500

The public reported a large tree was blown down southwest of the intersection of US-33 and State Route 109.

Thunderstorm Wind, Whitley

When
May 23, 3:55 AM EST to 3:56 AM EST
Where
Whitley County, 0.86 mi SW of Columbia City
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.160, -85.490

An off duty NWS employee reported a six to ten inch diameter tree branch was blown down near Line and North Street.

Thunderstorm Wind, Lagrange

When
May 23, 4:00 AM EST to 4:01 AM EST
Where
Lagrange County, 0.52 mi W of Howe
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.720, -85.430

Local media reported significant tree and power line damage in and around Howe. T.

Thunderstorm Wind, Huntington

When
May 23, 4:02 AM EST to 4:03 AM EST
Where
Huntington County, 3.43 mi WNW of Huntington
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.900, -85.540

Emergency management officials reported trees being blown down onto several roads.

Thunderstorm Wind, Huntington

When
May 23, 4:02 AM EST to 4:03 AM EST
Where
Huntington County, 2.95 mi ENE of Goblesville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.000, -85.470

A trained spotter reported a large one to two foot diameter tree was snapped in half, falling onto a home. Other smaller tree limbs were down and fell onto some roofs as well.

Thunderstorm Wind, Huntington

When
May 23, 4:03 AM EST to 4:04 AM EST
Where
Huntington County, 0.87 mi SE of Mt Etna
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.740, -85.560

Emergency management officials reported minor structural damage to a church as well as the adjacent fire department.

Thunderstorm Wind, Noble

When
May 23, 4:03 AM EST to 4:04 AM EST
Where
Noble County, 1.7 mi WNW of Kendallville Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.490, -85.300

The public reported a large tree limb was blown down onto Leighty Road.

Thunderstorm Wind, Noble

When
May 23, 4:03 AM EST to 4:04 AM EST
Where
Noble County, 0.69 mi N of Wolcottville
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.530, -85.370

Local media reported numerous trees were blown down in Wolcottville.

Thunderstorm Wind, Huntington

When
May 23, 4:09 AM EST to 4:10 AM EST
Where
Huntington County, 0.52 mi W of Roanoke
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.970, -85.380

Emergency management officials reported trees were blown down in the area.

Thunderstorm Wind, Huntington

When
May 23, 4:10 AM EST to 4:11 AM EST
Where
Huntington County, 1.25 mi WSW of Huntington
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.870, -85.500

Emergency management reported at least one tree was blown down in the area with winds estimated to 60 mph in Huntington.

Thunderstorm Wind, Allen

When
May 23, 4:10 AM EST to 4:11 AM EST
Where
Allen County, 0.52 mi E of Dunfee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.080, -85.320

A trained spotter estimated a 60 mph wind gust.

Thunderstorm Wind, Huntington

When
May 23, 4:12 AM EST to 4:13 AM EST
Where
Huntington County, 0.69 mi S of Mt Etna
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.740, -85.570

Emergency management officials reported a semi was blown over at the intersection of State Routes 9 and 124.

Thunderstorm Wind, Allen

When
May 23, 4:13 AM EST to 4:14 AM EST
Where
Allen County, 1.48 mi NNW of Ellison
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.050, -85.260

A trained spotter reported several large tree limbs were blown down, some causing minor roof damage.

Thunderstorm Wind, Allen

When
May 23, 4:13 AM EST to 4:14 AM EST
Where
Allen County, 1.48 mi NNW of Ellison
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.050, -85.260

A trained spotter reported a rooftop anemometer recorded a 76 mph wind gust before it was destroyed.

Thunderstorm Wind, Steuben

When
May 23, 4:14 AM EST to 4:15 AM EST
Where
Steuben County, Orland
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.730, -85.170

Local media reported trees uprooted or snapped from Orland to Pleasant Lake. Several roads were closed from the downed trees.

Thunderstorm Wind, Allen

When
May 23, 4:15 AM EST to 4:16 AM EST
Where
Allen County, 1.48 mi NNW of Ellison
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.050, -85.260

Two six inch diameter tree limbs were blown down with a local weather station recording a 68 mph wind gust.

Thunderstorm Wind, De Kalb

When
May 23, 4:15 AM EST to 4:16 AM EST
Where
De Kalb County, 0.69 mi S of Hamilton
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.510, -84.920

The public reported a tree was snapped onto a power line on State Route 427, just past County Road 4 near Hamilton, IN.

Thunderstorm Wind, Grant

When
May 23, 4:15 AM EST to 4:16 AM EST
Where
Grant County, Michaelsville
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.520, -85.700

Trees and power lines were blown down in Marion.

Thunderstorm Wind, Steuben

When
May 23, 4:15 AM EST to 4:16 AM EST
Where
Steuben County, 0.69 mi S of Angola
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.620, -85.000

Emergency management officials reported numerous trees, tree limbs and power lines down across the county.

Thunderstorm Wind, Allen

When
May 23, 4:25 AM EST to 4:26 AM EST
Where
Allen County, 0.69 mi N of Ft Wayne
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.080, -85.130

Local media reported two trees were blown down, one onto a home and several cars with the other blocking a intersection.

Thunderstorm Wind, Wells

When
May 23, 4:30 AM EST to 4:31 AM EST
Where
Wells County, 0.69 mi N of Bluffton
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.740, -85.170

A trained spotter measured a 70 mph wind gust.

Thunderstorm Wind, Wells

When
May 23, 4:38 AM EST to 4:39 AM EST
Where
Wells County, 0.69 mi N of Bluffton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.740, -85.170

A trained spotter estimated 70 mph winds with several trees being blown down.

Thunderstorm Wind, Adams

When
May 23, 4:43 AM EST to 4:44 AM EST
Where
Adams County, Decatur
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.830, -84.930

The public reported a one foot diameter trees was uprooted.

Thunderstorm Wind, St. Joseph

When
May 23, 3:23 PM EST
Where
St. Joseph County, Osceola
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.670, -86.070

Several large trees were blown down. Structure damage was reported to at least 1 home in the town, with a car also being crushed and back window broke out by another tree.

Tornado, Grant

When
May 23, 4:15 PM EST to 4:17 PM EST
Where
Grant County, 0.46 mi SE of Hanfield to 0.51 mi SE of Hanfield
Rating
EF1
Path length
0.09 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.595, -85.574

Damage pictures and an eyewitness report indicate a brief, small torando formed just west of a large farm in northeast Grant county. The tornado moved above a tens of a mile in an east northeast direction, substantially damaging a newer farm building. The roofing material of this barn was lifted and thrown east over the top of two other barns which only sustained minor damage. The roof trusses were flipped upside down, mainly landing inside the building. Additional roofing and siding material from the building was hurled east into and over grain silos and barns on the east side of the property. This debris was strewn up to approximately severe tenths of a mile east across an open field. Damage was consistent with an EF-1 tornado with wind speeds to 105 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyThe tornado archive for Indiana, 2019Warnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816397, 816398, 816399, 816400, 816401, 828650, 828651, 828652, 828653, 828654, 828655, 828656, 828657, 828665, 828706, 828666, 828667, 828671, 828672, 828674, 828675, 828676, 828707, 828677, 828678, 828679, 828708, 828680, 828681, 828682, 828683, 828684, 828685, 828686, 828687, 828688, 828689, 828690, 828691, 828692, and more.